MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Codes Ischemia (1942); Occlusion (1984); Pain (1994); Obstruction/Occlusion (2422); Tissue Breakdown (2681); No Code Available (3191)
Date of Event 07/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter occupation: registrar.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith flex with spiral-z technology aaa endovascular graft iliac leg was found to be occluded 4 years post graft implant.The male patient had the zenith leg, as well as a cook custom made device and cook internal branched device, implanted on (b)(6) 2016.The patient was lost to follow up after 1 year.On (b)(6) 2020, the patient presented with occluded grafts, "entirety".They were first managed with anticoagulation medication, but then developed critical ischemia.The patient underwent an axillofemoral bypass on (b)(6) 2020.Additional information regarding patient and event details has been requested but is not currently available.
 
Event or Problem Description
The patient presented with paresthesia nerve pain in the back with claudication in (b)(6) 2020.In (b)(6) 2020 the patient presented with pain while at rest and tissue loss on the right foot.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation - evaluation: (b)(6) hospital in australia informed cook of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-56-zt) from lot 7217186.The device reportedly occluded almost 4 years post implant and the occlusion was discovered on (b)(6) 2020.The patient underwent an axillofemoral bypass on (b)(6) 2020.No additional harm was reported.A review of the device history record (dhr), complaint history, drawing, instructions for use (ifu), quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, preoperative ct imaging was provided to cook and submitted for expert image review.It was noted that the abdominal aorta measured less than 20 mm (16 x 18 mm).The right sided iliac branch device was less than the recommended criteria.Calcification was present at the bifurcation of the right common iliac artery.An occlusion was noted in the distal right femoral artery, indicating that the patient had already developed thrombus prior to the initial evar procedure.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (7217186) and the related subassembly lot revealed no recorded nonconformances.It should be noted that this device is distributed via a one-device lot, giving no indication of nonconforming material in house.A database search did not identify any additional events associated with the reported device lot.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, cook has concluded that there is no evidence suggesting nonconforming product exists in house or in the field.Cook also reviewed product labeling.The product ifu, [t_zaaasz_rev3] ¿zenith spiral-z aaa iliac leg with the z-track introduction system,¿ provides the following information to the user related to the reported failure mode: ¿4 warnings and precautions: 4.1 general: ¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: ¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.¿ follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.4.5 implant procedure: ¿ systemic anticoagulation should be used during the implant procedure based on hospital- and physician-preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered.¿ use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization, or may rupture the aneurysm.¿ excessive overlap 10 mm above the main body bifurcation may increase the risk of limb thrombosis.5 adverse events: 5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: ¿ arterial or venous thrombosis and/or pseudoaneurysm.¿ claudication (e.G., buttock, lower limb).¿ embolization (micro and macro) with transient or permanent ischemia or infarction.¿ endoprosthesis: occlusion.¿ graft or native vessel occlusion.¿ renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure).11 directions for use: 11.1 zenith spiral-z aaa iliac leg system.11.1.4 contralateral iliac leg placement and deployment.3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until at least one stent of the iliac leg graft overlaps within the main body and not past the radiopaque marker band positioned 30 mm from the proximal end of the iliac leg graft inside the contralateral limb of the main body.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency, a minimum overlap of one stent, and a maximum overlap of 30 mm within the main body endovascular graft.¿ based on the information provided, no product returned, and the results of our investigation, a definitive root cause for this event was unable to be established.A possible cause, as established by imaging review, can be attributed to the patient's condition/anatomy, as there were preexisting regions of narrowing (<20mm) in the abdominal aorta and an occlusion in the distal right femoral artery.The supplied product ifu warns the user that pre-existing regions of stenosis/narrowing (less than approximately 20mm id in the aorta or 7-8mm id in the iliac arteries) have been shown to increase the risk of a thromboembolic event.Additionally, thrombus formation is a known inherent risk of using this device.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10869468
Report Number1820334-2020-02160
Device Sequence Number14112369
Product Code MIH
UDI-Device Identifier10827002552378
UDI-Public(01)10827002552378(17)190831(10)7217186
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Model NumberN/A
Device Catalogue NumberZSLE-16-56-ZT
Device Lot Number7217186
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/13/2020
Supplement Date Received by Manufacturer03/24/2021
10/18/2021
Initial Report FDA Received Date11/19/2020
Supplement Report FDA Received Date03/24/2021
10/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
G32595-AAA-BIFURCATED-GRAFT, LOT#AC979356; G38048-REINFORCED-ILIAC-SIDE-BRANCH, LOT#AC979355
Outcome Attributed to Adverse Event Other; Required Intervention;